Alert archive / Iowa / Tornado Warnings in 2025

Tornado Warning 18, NWS Des Moines, IA

July 22, 20254 counties in Iowa

NWS Des Moines, IA issued this tornado warning at Jul 22, 2025, 4:11 PM CDT for 4 counties in Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2025, 4:11 PM CDT (21:11 UTC)
Expired
Jul 22, 2025, 4:29 PM CDT
In force
18 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jasper County, IA, Marshall County, IA, Polk County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

399 
WFUS53 KDMX 222111
TORDMX
IAC099-127-153-169-222200-
/O.NEW.KDMX.TO.W.0018.250722T2111Z-250722T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
411 PM CDT Tue Jul 22 2025

The National Weather Service in Des Moines has issued a

* Tornado Warning for...
  Northeastern Polk County in central Iowa...
  Southeastern Story County in central Iowa...
  West central Marshall County in central Iowa...
  Northwestern Jasper County in central Iowa...

* Until 500 PM CDT.

* At 411 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Maxwell, or 12 miles south of Nevada, moving
  northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Maxwell and Collins around 415 PM CDT.
  Colo around 445 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Maxwell, Collins, Rhodes, and Colo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4181 9336 4183 9343 4207 9337 4197 9309
TIME...MOT...LOC 2111Z 215DEG 14KT 4184 9337 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Donavon
1 follow-up statement
278 
WWUS53 KDMX 222129
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
429 PM CDT Tue Jul 22 2025

IAC099-127-153-169-222139-
/O.CAN.KDMX.TO.W.0018.000000T0000Z-250722T2200Z/
Polk IA-Story IA-Marshall IA-Jasper IA-
429 PM CDT Tue Jul 22 2025

...THE TORNADO WARNING FOR NORTHEASTERN POLK...SOUTHEASTERN STORY...
WEST CENTRAL MARSHALL AND NORTHWESTERN JASPER COUNTIES IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 4181 9336 4183 9343 4207 9337 4197 9309
TIME...MOT...LOC 2125Z 215DEG 14KT 4190 9332 

$$

Donavon

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 22, 2:03 PM CDT, 2 hours 8 minutes earlier. Its key messages:

  • Warm and humid through this evening. A few thunderstorms possible from late this afternoon through tonight, with a Marginal Risk of severe weather in the form of isolated strong winds and perhaps a brief tornado or two.
  • Hot and humid again Wednesday, with Heat Index values peaking around 105 and a Heat Advisory in effect for the afternoon and evening.
  • Additional thunderstorms forecast late Wednesday through Wednesday night, with a Slight Risk of severe weather mainly in northwest Iowa, again in the form of strong winds.
Area forecast discussion, Jul 22, 2:03 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
203 PM CDT Tue Jul 22 2025

.KEY MESSAGES...

- Warm and humid through this evening. A few thunderstorms
  possible from late this afternoon through tonight, with a
  Marginal Risk of severe weather in the form of isolated
  strong winds and perhaps a brief tornado or two.

- Hot and humid again Wednesday, with Heat Index values peaking
  around 105 and a Heat Advisory in effect for the afternoon and
  evening.

- Additional thunderstorms forecast late Wednesday through
  Wednesday night, with a Slight Risk of severe weather mainly
  in northwest Iowa, again in the form of strong winds.

&&

.DISCUSSION...
Issued at 203 PM CDT Tue Jul 22 2025

A large MCV (Mesoscale Convective Vortex) cast off by storms
over Kansas last night has been drifting northeastward over
southeast Nebraska this morning and entered far southwest Iowa
early this afternoon. While no precipitation has been observed
with this feature, it is readily apparent in satellite imagery
and weak radar returns and is spreading clouds into our forecast
area from the southwest. In a larger, synoptic sense a large
high pressure ridge over the southeastern U.S. extends its
influence over Iowa and neighboring states and has promoted warm
and very humid conditions today, with evapotranspiration-aided
dewpoints climbing into the 74-77 range across most of the area
at this time. However, rising temperatures have been restrained
by low cloud cover aided by the approaching MCV. This will hold
not only temperatures but heat index values in check this
afternoon and no expansion of the Heat Advisory in our far
southeast counties is anticipated.

As the MCV moves across primarily our western and then northern
counties later today into tonight, diurnal heating and
destabilization may allow for some thunderstorms to develop in
its vicinity. While such expectations are tempered by modest
capping/inhibition, at this time of year we are always leery of
such a pronounced vortex moving through during prime time. CAMs
have been having trouble resolving these features and
interactions and thus are showing considerable variability in
their convective solutions, however low POPs (20-30%) are
certainly justified through the evening. For any storms that do
form, deep-layer shear is quite limited and no organized severe
weather threat is foreseen, however, there are a couple of
possibilities for hazardous weather. First, very strong
instability has developed with SPC currently analyzing SBCAPE of
3000-5000 J/kg across most of our service area, and DCAPE of
around 1000 J/kg. This will support initially very strong
updrafts and an associated straight-line wind threat as
downdrafts occur. Second, 0-3 KM CAPE will increase to near 100
J/kg at times later this afternoon and some enhanced surface
vorticity and stretching potential is noted near the approaching
MCV, which will support weak funnel clouds during the developing
updraft stage of showers and storms. We will be closely
monitoring both of these possibilities through the evening, and
SPC is advertising a Marginal Risk of severe weather
accordingly.

While probability/coverage of any convection should diminish
after sunset, a low chance (~20%) will persist tonight mainly in
our north and northeast, closer to the departing MCV as well as
the periphery of the southeast U.S. ridge where less forcing
will be needed. By daytime Wednesday however, things should
really clear out with the ridge reasserting itself and more
sunshine. Somewhat deeper mixing/stronger surface winds around
15 MPH, along with stronger insolation, will support higher
temperatures rising into the lower 90s with dewpoints continuing
to hover around the mid-70s for much of the day. This will push
Heat Index values into the 103-107 range in many areas, and a
Heat Advisory is issued for Wednesday accordingly. By Wednesday
evening a low pressure trough will approach northwestern Iowa
and subsequently push southeastward across the state Wednesday
night and Thursday morning, temporarily ending the oppressive
heat. Scattered thunderstorms will accompany the passage of the
trough, with ample instability supporting another straight-line
wind threat that should be maximized in northwest Iowa and
diminish heading southeast as the night progresses and the
storms become more outflow-dominant.

The trough crossing Iowa Wednesday night/Thursday morning will
likely stall somewhere between central Iowa and northern
Missouri, wobbling over those areas for a couple of days before
finally clearing out around Saturday as another mid-level
impulse kicks through. During this couple of days showers and
thunderstorms will remain possible at times, but with generally
weak shear profiles and more limited instability, any severe
weather probabilities will be lower. Temperatures will also be
held a bit more in check during this period, with highs
generally in the mid to upper 80s Friday and Saturday.
Thereafter however, another deep-layer ridge building to our
west and southwest may place us within a proverbial "ring of
fire" scenario, as depicted by the 00Z EC and 12Z GFS runs, in
which temperatures will warm once again and periodic MCS's may
race across portions of the region. At this range the
predictability of such features is notoriously low, so we will
better assess such possibilities in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1220 PM CDT Tue Jul 22 2025

SCT-BKN low clouds are producing areas of MVFR ceilings early
this afternoon, but bases will steadily rise with VFR heights
prevailing by later in the afternoon. A few thunderstorms are
also possible later today into early tonight but confidence is
generally too low for TAF mention, the exception being at
MCW/ALO where somewhat higher chances justify a PROB30 group
accordingly. Will attempt to refine timing and probabilities for
the 00Z update, and amendments may be needed before that time
mainly for ceiling height trends.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

Heat Advisory from noon to 8 PM CDT Wednesday for IAZ004>007-
015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097.

Heat Advisory until 7 PM CDT this evening for IAZ086-096-097.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Jul 22, 2:41 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
241 PM CDT Tue Jul 22 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>085-092>095-231400-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-
241 PM CDT Tue Jul 22 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated storms are expected through tonight. A few storms could
be briefly severe through this evening, with gusty winds and
possibly an isolated weak tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A heat advisory is in effect for the area Wednesday afternoon
through evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Thunderstorms will enter northwestern Iowa Wednesday evening and
move southeastward Wednesday night, persisting at intervals from
Thursday into Saturday. Initially severe weather will be possible
Wednesday evening into Wednesday night, mainly in northwestern
Iowa where the primary threat will be strong winds. From Thursday
into Saturday the overall threat of severe weather appears low,
but will be monitored in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not anticipated at this time.

IAZ086-096-097-231400-
Wapello-Appanoose-Davis-
241 PM CDT Tue Jul 22 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A heat advisory is in effect for the area through 7 PM today.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Isolated storms are possible (<20% chance) this afternoon. The
threat for severe weather remains low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A heat advisory is in effect for the area Wednesday afternoon
through evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Thunderstorm chances return at intervals from Thursday into
Saturday. The overall severe weather threat appears low, but will
be monitored in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not anticipated at this time.

In the hours before

Local storm report, Jul 22, 11:54 AM CDT, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1154 AM CDT Tue Jul 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     Flash Flood      4 ESE Van Meter         41.51N 93.89W
07/20/2025                   Dallas             IA   Emergency Mngr

            Delayed report. Eight inches of water
            flowing over the road at the intersection of
            Utica Trl and 362nd Pl due to flooding from
            a nearby creek.

&&

JAZ
Local storm report, Jul 22, 2:48 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
248 PM CDT Tue Jul 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     Flash Flood      1 WNW Colfax            41.68N 93.25W
07/20/2025                   Jasper             IA   Emergency Mngr

            Delayed report. At least six to ten inches
            of water flowing through portions of the
            Jasper County fairgrounds. Several parked
            cars and campers flooded.

&&

JAZ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:02 AM CDTHeat AdvisoryDMXAppanoose, Davis, Wapello16 hr
Jul 22, 2:02 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more30 hr

Nearby

Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.